Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 108, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 1997, 7:54 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1997, 7:54 PM MDT (01:54 UTC)
- Expired
- Aug 4, 1997, 8:55 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:00 PM MDT | Hail 1 | Colorado Spgs, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 050155 RRA SVRPUB COC041-050255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 754 PM MDT MON AUG 4 1997 * SEVERE THUNDERSTORM WARNING FOR EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 855 PM MDT * SOME LOCATIONS AFFECTED NORTHERN COLORADO SPRINGS THROUGH 830 PM MDT * AT 754 PM MDT RADAR SHOWED A SEVERE STORM 4 MILES NORTHEAST OF DOWNTOWN COLORADO SPRINGS MOVING NORTH-NORTHEAST AT 20 MPH. z AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 PM MDT, 4 hours 54 minutes earlier.
Area forecast discussion, Aug 4, 3:00 PM MDT, 4 hours 54 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO...CORRECTED FOR DUPLICATE... 205 PM MDT MON AUG 4 1997 CHALLENGE TODAY...COVERAGE/STRENGTH OF STORMS AND HEAVY RAIN POTENTIAL. SATELLITE SHOWS DEEP MOISTURE AND MID LEVEL CLOUDS OVER SAN LUIS VALLEY WITH SCATTERED SHOWERS AND TSTORMS ON DOPPLER. ALSO A BOUNDARY OVER EASTERN KIOWA AND NORTHWEST PROWERS COUNTIES HAS FIRED SLOW MOVING STORMS IN EASTERN KIOWA COUNTY BRINGING VERY HEAVY RAIN NEAR SHERIDAN LAKE. STORMS WERE ALSO FORMING OVER ALL THE SOUTHERN MTNS. MODELS AGAIN IN GENERAL AGREEMENT IN 1ST PERIOD...INDICATING VERY DEEP MONSOON MOISTURE WILL REMAIN IN WESTERN COLORADO. AS SURFACE HIGH DIVES SOUTH IN NORTHERN PLAINS...UPSLOPE FLOW INCREASES OVER OUR AREA...AND MAXIMUM OF H7 THETA E IN WESTERN KANSAS MOVES SOUTHWEST INTO EASTERN COLORADO BY 00Z. PRECIPITABLE WATER VALUES ARE QUITE HIGH AS ESTIMATED BY GOES SOUNDER DATA...AND ATMOSPHERE WILL CONTINUE TO DESTABILIZE THE REST OF THE AFTERNOON AS SUN WARMS GROUND. WITH SLOW MOVEMENT OF SCATTERED STORMS (NOW A SLOW DRIFT TO THE SOUTH IN FAR EAST COLORADO) HEAVY RAIN POTENTIAL OF A SCATTERED OR WIDELY SCATTERED NATURE IS LIKELY. WILL HAVE TO WATCH TSTORMS ALONG THE MOUNTAINS FOR FLASH FLOOD POTENTIAL. OUR SOIL IS NOT AS SATURATED AS IN NORTHEAST COLORADO...SO A FLASH FLOOD WATCH EVEN FOR EL PASO COUNTY MAY STILL NOT BE WARRANTED AT THIS TIME. LARGE HAIL WILL BE AN ISOLATED THREAT AT THIS TIME...AS PROGGED SOUNDINGS SHOW JUST ENOUGH UPDRAFT STRENGTH TO DO SOME HAILSTONES BIGGER THAN 3/4 INCH. TLM
In the hours before
Special weather statement, Aug 4, 7:13 PM MDT, 41 minutes before
COZ068-070-073-050215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 713 PM MDT MON AUG 4 1997 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 900 PM MDT FOR PORTIONS OF WESTERN PUEBLO COUNTY AND EASTERN FREMONT COUNTY. ...A STRONG THUNDERSTORM DEVELOPING NEAR PUEBLO... AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 900 PM MDT FOR AN AREA BOUNDED BY A PUEBLO WEST...15 MILES NORTHWEST OF PUEBLO WEST...BROOKSIDE...WETMORE...BEULAH TO PUEBLO WEST LINE. AS OF 709 PM MDT PUEBLO DOPPLER RADAR INDICATED RAINFALL AMOUNTS OF NEARLY 2 INCHES 8 MILES SOUTHWEST OF PUEBLO WEST. ADDITIONAL RAINFALL TOTALS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THIS STORM SYSTEM THROUGH 900 PM MDT. AT 709 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF DOWNTOWN PUEBLO AND IN THE VICINITY OF PUEBLO WEST. OTHER THUNDERSTORMS...SOME STRONG...STRETCHED FROM 10 MILES SOUTHWEST TO 20 MILES NORTHWEST OF DOWNTOWN PUEBLO. THESE THUNDERSTORMS WERE MOVING TO THE NORTH AT 10 MPH. FLOODING OF SMALL CREEKS AND STREAMS...ROADS...AND LOW LYING AREAS IS EXPECTED IN THE ADVISORY AREA UNTIL AROUND 900 PM MDT. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/4 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. 7
Special weather statement, Aug 4, 7:14 PM MDT, 40 minutes before
COZ068-070-073-050215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 713 PM MDT MON AUG 4 1997 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 900 PM MDT FOR PORTIONS OF WESTERN PUEBLO COUNTY AND EASTERN FREMONT COUNTY. ...A STRONG THUNDERSTORM DEVELOPING NEAR PUEBLO... AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 900 PM MDT FOR AN AREA BOUNDED BY A PUEBLO WEST...15 MILES NORTHWEST OF PUEBLO WEST...BROOKSIDE...WETMORE...BEULAH TO PUEBLO WEST LINE. AS OF 709 PM MDT PUEBLO DOPPLER RADAR INDICATED RAINFALL AMOUNTS OF NEARLY 2 INCHES 8 MILES SOUTHWEST OF PUEBLO WEST. ADDITIONAL RAINFALL TOTALS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THIS STORM SYSTEM THROUGH 900 PM MDT. AT 709 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF DOWNTOWN PUEBLO AND IN THE VICINITY OF PUEBLO WEST. OTHER THUNDERSTORMS...SOME STRONG...STRETCHED FROM 10 MILES SOUTHWEST TO 20 MILES NORTHWEST OF DOWNTOWN PUEBLO. THESE THUNDERSTORMS WERE MOVING TO THE NORTH AT 10 MPH. FLOODING OF SMALL CREEKS AND STREAMS...ROADS...AND LOW LYING AREAS IS EXPECTED IN THE ADVISORY AREA UNTIL AROUND 900 PM MDT. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/4 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. "7"
Special weather statement, Aug 4, 7:25 PM MDT, 29 minutes before
COZ071-072-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 725 PM MDT MON AUG 4 1997 ...STRONG THUNDERSTORMS MOVING INTO SOUTHERN EL PASO COUNTY... THUNDERSTORMS...SOME CAPABLE OF CONTAINING BRIEF PERIODS OF VERY HEAVY RAINFALL...DEADLY LIGHTNING...GUSTY WINDS AROUND 45 MPH AND HAIL LESS THAN 1/2 INCH IN DIAMETER ARE EXPECTED TO MOVE INTO SOUTHERN COLORADO SPRINGS BY 730 PM MDT AND INTO NORTHERN COLORADO SPRINGS BY 805 PM MDT AT 724 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS...SOME STRONG FROM 5 MILES SOUTH OF DOWNTOWN COLORADO SPRINGS TO 15 MILES SOUTHWEST OF FOUNTAIN. THESE THUNDERSTORMS WERE MOVING TO THE NORTH AT 15 MPH. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. 7
Special weather statement, Aug 4, 7:26 PM MDT, 28 minutes before
COZ071-072-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 725 PM MDT MON AUG 4 1997 ...STRONG THUNDERSTORMS MOVING INTO SOUTHERN EL PASO COUNTY... THUNDERSTORMS...SOME CAPABLE OF CONTAINING BRIEF PERIODS OF VERY HEAVY RAINFALL...DEADLY LIGHTNING...GUSTY WINDS AROUND 45 MPH AND HAIL LESS THAN 1/2 INCH IN DIAMETER ARE EXPECTED TO MOVE INTO SOUTHERN COLORADO SPRINGS BY 730 PM MDT AND INTO NORTHERN COLORADO SPRINGS BY 805 PM MDT AT 724 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS...SOME STRONG FROM 5 MILES SOUTH OF DOWNTOWN COLORADO SPRINGS TO 15 MILES SOUTHWEST OF FOUNTAIN. THESE THUNDERSTORMS WERE MOVING TO THE NORTH AT 15 MPH. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. "7"
Special weather statement, Aug 4, 7:43 PM MDT, 11 minutes before
COZ077-050245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 743 PM MDT MON AUG 4 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF NORTHERN LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES.. THUNDERSTORMS...SOME CAPABLE OF CONTAINING BRIEF PERIODS OF VERY HEAVY RAINFALL...DEADLY LIGHTNING...GUSTY WINDS AROUND 45 MPH AND HAIL LESS THAN 1/2 INCH IN DIAMETER ARE EXPECTED TO MOVE ACROSS MAINLY OPEN COUNTRY OF NORTHWEST LAS ANIMAS COUNTY AND NORTHEAST HUERFANO COUNTY THROUGH 830 PM MDT. AT 740 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS...SOME STRONG FROM 15 MILES NORTH TO 30 MILES SOUTHEAST OF WALSENBURG. THESE THUNDERSTORMS WERE MOVING TO THE NORTH-NORTHEAST AT 15 MPH. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. 7
Special weather statement, Aug 4, 7:44 PM MDT, 10 minutes before
COZ077-050245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 743 PM MDT MON AUG 4 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF NORTHERN LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES.. THUNDERSTORMS...SOME CAPABLE OF CONTAINING BRIEF PERIODS OF VERY HEAVY RAINFALL...DEADLY LIGHTNING...GUSTY WINDS AROUND 45 MPH AND HAIL LESS THAN 1/2 INCH IN DIAMETER ARE EXPECTED TO MOVE ACROSS MAINLY OPEN COUNTRY OF NORTHWEST LAS ANIMAS COUNTY AND NORTHEAST HUERFANO COUNTY THROUGH 830 PM MDT. AT 740 PM MDT PUEBLO DOPPLER RADAR INDICATED THUNDERSTORMS...SOME STRONG FROM 15 MILES NORTH TO 30 MILES SOUTHEAST OF WALSENBURG. THESE THUNDERSTORMS WERE MOVING TO THE NORTH-NORTHEAST AT 15 MPH. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME> DEADLY DURING HIGH WATER. "7"
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:49 AM MDT | Tornado Warning | PUB | Alamosa | 46 min |
| Aug 5, 12:03 PM MDT | Flash Flood Warning | PUB | Baca | 117 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.